Table of Contents Author Guidelines Submit a Manuscript
Canadian Respiratory Journal
Volume 2016 (2016), Article ID 4287270, 4 pages
Clinico-Pathologic Conferences

Acetaminophen Use: An Unusual Cause of Drug-Induced Pulmonary Eosinophilia

Division of Respirology and Critical Care Medicine, Department of Medicine, Queen’s University, Kingston, ON, Canada K7L 2V6

Received 21 July 2015; Accepted 9 November 2015

Copyright © 2016 Mathieu D. Saint-Pierre and Onofre Moran-Mendoza. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Pulmonary eosinophilia (PE) can be found in very diverse pathological processes. Several medications have also been associated with this entity. Acetaminophen is a medication commonly used in multiple different drug formulations, many of which are available without a prescription. It has however been associated with pulmonary eosinophilia (eosinophilic pneumonia) in a few cases in Japan. We describe the case of a 68-year-old Caucasian female who presented with new persistent dry cough and dyspnea on exertion after she started using up to 4 grams of acetaminophen on a daily basis. Chest imaging revealed peripheral lower lung zone ground glass and reticular opacities, and increased eosinophils were present on bronchoalveolar lavage (BAL). The patient’s symptoms markedly improved upon acetaminophen cessation, and significantly decreased eosinophils were seen on repeat BAL. To our knowledge, this is the first case of likely acetaminophen-induced pulmonary eosinophilia reported outside Japan.